Coagulopathic-induced membrane dysfunction during extracorporeal membrane oxygenation: A case report

Alfred H. Stammers, Lance W. Fristoe, Kevin Christensen, Joseph Deptula, R. Troy Sydzyik, Douglas Zavadil, Lynne Willett

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

This paper describes an unusual complication of membrane dysfunction during extracorporeal membrane oxygenation (ECMO) for treatment of neonatal respiratory distress. A 2.8-kg term infant presented to our facility in severe respiratory distress and was diagnosed with primary pulmonary hypertension. After routine priming of the extracorporeal circuit, the patient was placed on veno-arterial ECMO with 8 F arterial and 12 F venous cannulae. Transfusion criteria were established which included trigger values of the following: platelet count 100,000/μl, fibrinogen 150 mg/dl, haematocrit 40%. The ECMO course was uneventful until approximately the 132nd hour on support when the patient developed a consumptive coagulopathy, as evidenced by 55-60% reductions in both platelet count and fibrinogen concentrations, despite transfusion therapy. Total autogeneic blood product transfusion during the first 120 h of ECMO averaged 4.4 ± 2.2 ml/h, while the transfusion rate for the final 35 h was 7.8 ± 3.5 ml/h. Coinciding with this rise in transfusion requirements was an increase in transmembrane pressure from 0.29 to 1.52 mmHg/ml blood flow. The patient was separated from ECMO after 175 h due to a continuing coagulopathy and haemothorax. The patient was then treated with nitric oxide therapy before succumbing on the twelfth postoperative day due to refractory respiratory failure. The circuit was dissected and significant clots found in both the venous bladder and oxygenator. In addition, approximately one-third of the membrane compartment had a 'fused' circumferential pattern of dessicated clot which interrupted blood path continuity. In conclusion, this report describes an unusual complication of the ECMO oxygenator that occurred during long-term extracorporeal life support which most likely resulted from a coagulopathy.

Original languageEnglish (US)
Pages (from-to)143-149
Number of pages7
JournalPerfusion
Volume12
Issue number2
DOIs
StatePublished - 1997

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Safety Research
  • Cardiology and Cardiovascular Medicine
  • Advanced and Specialized Nursing

Fingerprint Dive into the research topics of 'Coagulopathic-induced membrane dysfunction during extracorporeal membrane oxygenation: A case report'. Together they form a unique fingerprint.

Cite this